Lab Notes / Tags / Page B / The Pill and HRT Tied to GI Diseases

Hormones Hell on the Gut

The Pill and HRT Tied to GI Diseases

Results from two studies found that younger women on the pill tripled their risk of Crohn’s disease and post-menopausal women taking hormone replacement therapy were 1.7 times more likely to develop ulcerative colitis. Crohn’s disease results when the lining of the small and/or large intestines becomes inflamed to the point of bleeding. Ulcerative colitis is inflammation of the colon or rectum can lead to diarrhea, abdominal cramps and bleeding of the rectum. Researchers stressed that these studies did not show a cause-and-effect relationship, but the strong association of Crohn’s and the pill do concern them, especially in young women with a family history of the disease. Previous animal studies have demonstrated that estrogen makes the colon more susceptible to inflammation.

Submit Your Own Comment
  1. Turing test image